Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 37, NWS Norman, OK

July 28, 2020Canadian County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 28, 2020, 12:49 AM CDT for Canadian County, Oklahoma. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 12:49 AM CDT (05:49 UTC)
Expired
Jul 28, 2020, 2:45 AM CDT
In force
116 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Canadian County, OK

The radar

The Norman radar (KTLX), 60 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS54 KOUN 280549
FFWOUN
OKC017-280745-
/O.NEW.KOUN.FF.W.0037.200728T0549Z-200728T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1249 AM CDT Tue Jul 28 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  South central Canadian County in central Oklahoma...

* Until 245 AM CDT.

* At 1248 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in south central Canadian County from south of El Reno 
  to near Union City. Radar estimated over 3 inches of rain has 
  fallen in an hour south of El Reno.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  El Reno and Union City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3534 9782 3534 9785 3536 9786 3535 9788
      3535 9790 3536 9793 3538 9794 3537 9795
      3536 9795 3537 9801 3538 9802 3538 9807
      3545 9806 3550 9801

FLASH FLOOD...RADAR INDICATED

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:46 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 10:46 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1046 PM CDT Mon Jul 27 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 132 PM CDT Mon Jul 27 2020

An MCV with an area of heavy rain across northern Oklahoma has
yielded fairly significant rainfall amounts (nearly two inches in an
hour). This is despite somewhat underwhelming presentation on
radar and no lightning, which is typical of such deeply saturated
anomalous PWAT environment. Morning soundings at Lamont and Norman
had dry midlevel air and below two inch PWATs, but CIRA ALPW
imagery clearly shows significant moisture in the 700-500- and
500-300-mb layer drifting south across the area. This will
continue to contribute to very efficient rainfall with any
convection across the area through early tomorrow.

Current thinking is MCV will continue to drift southward and renewed
convection will occur on its southern/eastern flank within an
environment that has seen decent destabilization so far. We're
already seeing this over the last hour from near Stillwater to the
north OKC metro, with an increase in lightning. These storms will
produce very heavy rainfall rates. Convection will continue to
expand steadily into the evening as deep moistening within high
level tropical plume contribute to over two inch PWAT values, and
in some model guidance as much as two and a half, which is very
anomalous and breaks daily records. Given this, and despite
uncertainties of how specifically the MCV/renewed convection will
evolve, we've increased probabilities to 90+ percent across
portions of central and southern Oklahoma through early Tuesday.
HREF mean QPF amounts are displaced a little further northwest
than our highest probabilities, but it seems some of the hi-res
guidance has been a little quick at diminishing MCV, which should
steadily drift south-southeast. Thus the reason for the minor
discrepancy. Adjustments may be needed depending on trends with
the mesoscale details, especially on the southeast flank into
southwest Oklahoma and western north Texas.

There is also considerable uncertainty across the northwest half
of the area in the wake of MCV/heavy rain where some mesoscale
subsidence and lack of significant forcing may temper coverage,
despite anomalous moisture present there as well. Bottom line,
deep anomalous moisture in weakly forced environments with MCVs
are particularly challenging for timing and location of heaviest
amounts. We'll continue to watch the mesoscale evolve and update
as needed. We will watch trends over the next couple of hours and
make a decision about a southward expansion of the Flood Watch
soon.

We've also lowered temperatures tomorrow for especially the
southeast half of the area where clouds precipitation will be slow
to decrease.

BRB

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 244 PM CDT Mon Jul 27 2020

By Thursday, significant amplification of the mid-upper ridge
across the Southwest part of the country will occur, and stronger
northwesterly flow aloft will overspread our area on its northwest
periphery. The height gradient and flow aloft will tighten further
into Thursday as a shortwave trough within the northwest flow
approaches. This is a pattern more typical of early summer and
can favor MCS maintenance into the area from high terrain
convection. Details upstream are unclear and thus timing is
difficult to pinpoint at this time range. Nevertheless, fairly
significant forcing from the shortwave trough and strong
effective shear relative to the time of year coupled with moisture
and instability justifies decent probabilities late Thursday
through at least the first part of Friday. Again, the window for a
possible MCS traversing the area then can be narrowed up later.
Trends in the ensemble means suggest the shortwave may
linger/deepen into the weekend with little or no discernible
trend with character or position of Southwest ridge. This means
northerly flow, cooler temperatures, and still some risk of MCS or
remnant MCS, though trajectories off the high terrain are not
optimal. Thus, we have just have low probabilities. Just beyond
the forecast period into mid-week, there's indications of
building/prograding ridge and warmer/drier pattern.

BRB

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CDT Mon Jul 27 2020

Widespread MVFR conditions at least through 18Z tomorrow with IFR
in and near TSRA that should be most numerous over/near central
Oklahoma terminals. While high-res models all have close to the
same scenario for the overnight and tomorrow morning period, weak
flow and convectively induced forcing will make location and
duration of RA/TSRA difficult. Given potential for heavy rain,
went fairly low on TEMPO visibilities in TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  81  72  84 /  90  90  50  50
Hobart OK         71  85  72  90 /  80  60  30  30
Wichita Falls TX  74  83  73  90 /  70  70  40  30
Gage OK           67  83  67  88 /  50  40  50  30
Ponca City OK     70  81  70  84 /  80  50  50  60
Durant OK         72  84  73  87 /  40  70  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday evening for OKZ014>042-044>046.

TX...None.
&&

SHORT TERM...30
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Jul 27, 8:32 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
832 PM CDT Mon Jul 27 2020

OKZ004>048-050>052-TXZ083>090-281100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
832 PM CDT Mon Jul 27 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered showers and a few thunderstorms will continue to
move southward across parts of Oklahoma and western north Texas.
Some of the rain will be heavy at times which may result in
localized flooding. Strong wind gusts are possible in and around
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will be ongoing Tuesday with the potential of heavy
rain and flash flooding. Thunderstorms will also be possible every
day from Wednesday through Sunday, a few strong storms will be
possible during this time, but organized severe weather is not
anticipated at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 27, 6:58 PM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
658 PM CDT Mon Jul 27 2020

OKZ009-010-280030-
Woodward OK-Ellis OK-
658 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward and central
Ellis Counties Until 730 PM CDT...

AT 657 PM CDT, a strong thunderstorm was located near Gage, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Gage and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3617 9977 3636 9992 3651 9964 3627 9949
TIME...MOT...LOC 2357Z 236DEG 9KT 3629 9976

11
Special weather statement, Jul 27, 7:21 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
721 PM CDT Mon Jul 27 2020

TXZ085-086-280045-
Wichita TX-Wilbarger TX-
721 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Wichita and east central
Wilbarger Counties Until 745 PM CDT...

AT 715 PM CDT, a strong thunderstorm was located 4 miles north of
Electra, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Iowa Park, Electra and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3407 9903 3416 9884 3396 9865 3383 9892
      3384 9893
TIME...MOT...LOC 0015Z 336DEG 11KT 3409 9890

11
Special weather statement, Jul 27, 7:39 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
739 PM CDT Mon Jul 27 2020

TXZ086-280130-
Wichita TX-
739 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Wichita County Until 830
PM CDT...

AT 732 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended 5 miles north of Iowa Park, moving southeast at 20
MPH. Any rain that occurs will be well after the strong and gusty winds.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB, Pleasant Valley
and Cashion.

LAT...LON 3402 9881 3413 9867 3399 9842 3389 9847
      3383 9859 3384 9861
TIME...MOT...LOC 0032Z 313DEG 16KT 3404 9870

11
Special weather statement, Jul 27, 7:47 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
747 PM CDT Mon Jul 27 2020

TXZ086-089-280130-
Wichita TX-Archer TX-
747 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita and
northwestern Archer Counties Until 830 PM CDT...

AT 744 PM CDT, a strong thunderstorm was located 5 miles east of
Electra, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Southwestern Wichita Falls, Iowa Park, Electra, Holliday, Mankins,
Lakeside City and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3402 9895 3410 9876 3381 9850 3369 9882
TIME...MOT...LOC 0044Z 333DEG 14KT 3400 9882

11
Local storm report, Jul 28, 12:30 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1230 AM CDT TUE JUL 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLASH FLOOD      4 N MUSTANG             35.45N 97.72W
07/28/2020                   CANADIAN           OK   FIRE DEPT/RESCUE

            AT LEAST THREE CARS IN HIGH WATER ON MUSTANG ROAD NEAR SW
            11TH STREET WITH FIRE DEPARTMENT RESCUING OCCUPANTS.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:45 PM CDTAreal Flood AdvisoryOUNCanadian4 hr
Jul 27, 10:56 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma5 hr
Jul 27, 11:51 PM CDTFlash Flood WarningOUNCanadian3 hr
Jul 28, 2:38 AM CDTFlash Flood WarningOUNCanadian, Kingfisher3 hr
Jul 28, 3:26 AM CDTFlash Flood WarningOUNBlaine2 hr
Jul 28, 3:33 AM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Major3 hr
Jul 28, 6:37 AM CDTAreal Flood AdvisoryOUNComanche3 hr
Jul 28, 7:00 AM CDTAreal Flood WarningOUNBlaine, Canadian, Kingfisher3 hr
Jul 28, 8:11 AM CDTAreal Flood AdvisoryOUNGarvin3 hr
Jul 28, 9:21 AM CDTAreal Flood AdvisoryOUNCarter, Murray3 hr
Jul 28, 10:02 AM CDTAreal Flood WarningOUNCanadian5 hr
Jul 28, 4:52 PM CDTSpecial Weather StatementOUNCuster38 min
Jul 28, 5:03 PM CDTAreal Flood AdvisoryOUNBlaine, Dewey3 hr
Jul 28, 5:41 PM CDTSpecial Weather StatementOUNKay34 min
Jul 28, 6:26 PM CDTAreal Flood AdvisoryOUNDewey3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.